Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Goodland, KS

August 20, 2002Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2002, 6:11 PM MDT for Yuma County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 6:11 PM MDT (00:11 UTC)
Expired
Aug 20, 2002, 7:15 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2805 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS53 KGLD 210011
SVRGLD
COC125-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HEARTSTRONG...OR ABOUT 8
  MILES SOUTH OF YUMA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON AT 620 PM MDT
  ECKLEY AT 625 PM MDT
  YUMA AT 630 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...ABARR...IDALIA...AND JOES.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

&&

LAT...LON 4037 10279 3962 10281 3962 10222 4039 10223

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT TUE AUG 20 2002

SHORT TERM...MOISTURE AND INSTABILITY HAVE RETURNED OVER THE HIGH
PLAINS WITH BREEZY SOUTHERLY WINDS. LATEST WATER VAPOR LOOP SHOWING
A SMALL SCALE MID LEVEL TROUGH OVER CENTRAL COLORADO...MOVING
NORTHEAST. UPWARD MOTION AND ENHANCED MID LEVEL WINDS WILL SUPPORT
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING OVER THE WESTERN HIGH
PLAINS BY MID AFTERNOON WHERE STEEP LAPSE RATES ARE IN PLACE. WILL
KEEP A SLIGHT CHANCE MENTION OVER THE WESTERN ZONE GROUPING FOR
TONIGHT AND LOW END CHANCE OVER THE EASTERN GROUPING...WHERE DEEPER
MOISTURE/INSTABILITY ARE IN PLACE.

THE MID LEVEL TROUGH WILL MOVE NORTH AND EAST AWAY FROM THE AREA ON
WEDNESDAY...HOWEVER A DEEP MIXED LAYER NEAR THE DRYLINE COMBINED
WITH NEARLY ADIABATIC MID LEVEL LAPSE RATES MAY ALLOW ISOLATED
THUNDERSTORMS TO DEVELOP NEAR THE FRONT RANGE BY LATE AFTERNOON.
SOME OF THIS ACTIVITY MAY MOVE ONTO THE WESTERN HIGH PLAINS BY
EVENING. WILL KEEP A SLIGHT CHANCE OVER THE WESTERN ZONE GROUPING
FOR WEDNESDAY. ETA 850 MB TEMPS SUPPORT HIGHS IN THE MID TO UPPER
90S. LATEST AVN/ETA BRING A WEAK IMPULSE INTO THE HIGH PLAINS ON
THURSDAY IN SOUTHWEST FLOW ALOFT....WITH A WEAK BOUNDARY ACROSS
NORTHWEST KANSAS. THIS BOUNDARY MAY BE A FOCUS FOR DEEP MOIST
CONVECTION...WILL KEEP A SLIGHT CHANCE MENTION ACROSS THE CWA.
THICKNESS VALUES FALL AS A WEAK BOUNDARY STALLS OVER THE NORTHERN
PORTIONS OF THE CWA...WILL LOWER HIGHS TO NEAR MAV GUIDANCE.

A COLD FRONT WILL ARRIVE ON SATURDAY WITH TEMPS FALLING INTO THE
LOWER 80S. WILL KEEP THE WARMING TREND THROUGH EARLY NEXT WEEK WITH
A SLIGHT CHANCE OF PCPN AS A TROUGH APPROACHES FROM THE NORTHWEST.

.GLD...NONE.

MCGUIRE

In the hours before

Special weather statement, Aug 20, 1:00 PM MDT, 5 hours 11 minutes before
COZ090>092-NEZ079-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT TUE AUG 20 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 622. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
600 PM MDT AND INCLUDES THE FOLLOWING COUNTIES:

IN COLORADO...YUMA...KIT CARSON AND CHEYENNE.

IN NEBRASKA...DUNDY COUNTY.
Special weather statement, Aug 20, 6:00 PM MDT, 11 minutes before
COZ090>092-NEZ079-210030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE AUG 20 2002

LATE THIS AFTERNOON CONDITIONS HAVE STABILIZED SLIGHTLY ACROSS FAR
EAST COLORADO AND SOUTHWEST NEBRASKA. ALTHOUGH SCATTERED
THUNDERSTORMS WILL CONTINUE TO OCCUR OVER THE AREA INTO THE EVENING
CONDITIONS ARE NO LONGER CONDUCIVE TO THEM BECOMING SEVERE. AS A
RESULT THE SEVERE WEATHER WATCH ISSUED EARLIER FOR THIS AREA HAS
BEEN ALLOWED TO EXPIRE AT 6 PM MDT.

RJC

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.